Rate of escape and central limit theorem for the supercritical Lamperti problem
AbstractThe study of discrete-time stochastic processes on the half-line with mean drift at x given by [mu]1(x)-->0 as x-->[infinity] is known as Lamperti's problem. We give sharp almost-sure bounds for processes of this type in the case where [mu]1(x) is of order x-[beta] for some [beta][set membership, variant](0,1). The bounds are of order t1/(1+[beta]), so the process is super-diffusive but sub-ballistic (has zero speed). We make minimal assumptions on the moments of the increments of the process (finiteness of (2+2[beta]+[epsilon])-moments for our main results, so fourth moments certainly suffice) and do not assume that the process is time-homogeneous or Markovian. In the case where x[beta][mu]1(x) has a finite positive limit, our results imply a strong law of large numbers, which strengthens and generalizes earlier results of Lamperti and Voit. We prove an accompanying central limit theorem, which appears to be new even in the case of a nearest-neighbour random walk, although our result is considerably more general. This answers a question of Lamperti. We also prove transience of the process under weaker conditions than those that we have previously seen in the literature. Most of our results also cover the case where [beta]=0. We illustrate our results with applications to birth-and-death chains and to multi-dimensional non-homogeneous random walks.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Stochastic Processes and their Applications.
Volume (Year): 120 (2010)
Issue (Month): 10 (September)
Contact details of provider:
Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/505572/description#description
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Voit, Michael, 1990. "Central limit theorems for random walks on 0 that are associated with orthogonal polynomials," Journal of Multivariate Analysis, Elsevier, vol. 34(2), pages 290-322, August.
- DeBlassie, Dante & Smits, Robert, 2007. "The influence of a power law drift on the exit time of Brownian motion from a half-line," Stochastic Processes and their Applications, Elsevier, vol. 117(5), pages 629-654, May.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wendy Shamier).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.